Probability Theory and Related Fields

, Volume 165, Issue 3–4, pp 667–723 | Cite as

Normal approximation on Poisson spaces: Mehler’s formula, second order Poincaré inequalities and stabilization

  • Günter Last
  • Giovanni Peccati
  • Matthias Schulte


We prove a new class of inequalities, yielding bounds for the normal approximation in the Wasserstein and the Kolmogorov distance of functionals of a general Poisson process (Poisson random measure). Our approach is based on an iteration of the classical Poincaré inequality, as well as on the use of Malliavin operators, of Stein’s method, and of an (integrated) Mehler’s formula, providing a representation of the Ornstein-Uhlenbeck semigroup in terms of thinned Poisson processes. Our estimates only involve first and second order difference operators, and have consequently a clear geometric interpretation. In particular we will show that our results are perfectly tailored to deal with the normal approximation of geometric functionals displaying a weak form of stabilization, and with non-linear functionals of Poisson shot-noise processes. We discuss two examples of stabilizing functionals in great detail: (i) the edge length of the k-nearest neighbour graph, (ii) intrinsic volumes of k-faces of Voronoi tessellations. In all these examples we obtain rates of convergence (in the Kolmogorov and the Wasserstein distance) that one can reasonably conjecture to be optimal, thus significantly improving previous findings in the literature. As a necessary step in our analysis, we also derive new lower bounds for variances of Poisson functionals.


Central limit theorem Chaos expansion Kolmogorov distance Malliavin calculus Mehler’s formula Nearest neighbour graph Poincaré inequality Poisson process Spatial Ornstein-Uhlenbeck process Stabilization Stein’s method Stochastic geometry Voronoi tessellation Wasserstein distance 

Mathematics Subject Classification

60F05 60H07 60G55 60D05 60G60 



GP wishes to thank Raphaël Lachièze-Rey for useful discussions.


  1. 1.
    Adler, R.J., Taylor, J.E.: Random Fields and Geometry. Springer Verlag, Berlin (2007)zbMATHGoogle Scholar
  2. 2.
    Adler, R.J., Taylor, J.E., Worsley, K.J.: Applications of Random Fields and Geometry: Foundations and Case Studies. Springer Verlag, Berlin (2009, (in preparation)).
  3. 3.
    Avram, F., Bertsimas, D.: On central limit theorems in geometrical probability. Ann. Appl. Probab. 3, 1033–1046 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Azmoodeh, E., Peccati, G.: Optimal Berry-Esseen bounds on the Poisson space (2015). arXiv:1505.02578
  5. 5.
    Bandorff-Nielsen, O.E., Shepard, N.: Non Gaussian Ornstein-Uhlenbeck-based models and some of their uses in financial economics. J. R.Stat. Soc. Ser. B Stat. Methdol. 63, 167–241 (2001)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Baryshnikov, Y., Yukich, J.: Gaussian limits for random measures in geometric probability. Ann. Appl. Probab. 15, 213–253 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bickel, P., Breiman, L.: Sums of functions of nearest neighbor distances, moment bounds, limit theorems and a goodness of fit test. Ann. Probab. 11, 185–214 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bourguin, S., Peccati, G.: Portmanteau inequalities on the Poisson space: mixed regimes and multidimensional clustering. Electron. J. Probab. 19(66) (2014)Google Scholar
  9. 9.
    Chatterjee, S.: A new method of normal approximation. Ann. Probab. 4, 1584–1610 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chatterjee, S.: Fluctuations of eigenvalues and second order Poincaré inequalities. Probab. Theory Relat. Fields 143, 1–40 (2009)CrossRefzbMATHGoogle Scholar
  11. 11.
    Chatterjee, S., Sen, S.: Minimal spanning trees and Stein’s method (2013). arXiv:1307.1661
  12. 12.
    Chernoff, H.: A note on an inequality involving the normal distribution. Ann. Probab. 9, 533–535 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cohen, S., Lindner, A.: A central limit theorem for the sample autocorrelations of a Lévy driven continuous time moving average process. J. Stat. Plann. Infer. 143, 1295–1306 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    De Blasi, P., Peccati, G., Prünster, I.: Asymptotics for posterior hazards. Ann. Stat. 37, 1906–1945 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Decreusefond, L., Ferraz, E., Randriambololona, H., Vergne, A.: Simplicial homology of random configurations. Adv. Appl. Probab. 46, 325–347 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Durastanti, C., Marinucci, D., Peccati, G.: Normal approximation for wavelets coefficients on spherical Poisson fields. J. Math. Anal. Appl. 409, 212–227 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Eichelsbacher, P., Thäle, C.: New Berry-Esseen bounds for non-linear functionals of Poisson random measures. Electron. J. Probab. 19(102) (2014)Google Scholar
  18. 18.
    Heinrich, L.: Normal approximation for some mean value estimates of absolutely regular tessellations. Math. Methods Stat. 3, 1–24 (1994)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Hug, D., Last, G., Schulte, M.: Second order properties and central limit theorems for Boolean models. Ann. Appl. Probab. (2013, to appear)Google Scholar
  20. 20.
    Hug, D., Schneider, R.: Asymptotic shapes of large cells in random tessellations. Geom. Funct. Anal. 17, 156–191 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kallenberg, O.: Foundations of Modern Probability, 2nd edn. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  22. 22.
    Kabanov, Y.: On extended stochastic integrals. Theory Probab. Appl. 20, 710–722 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kesten, H., Lee, S.: The central limit theorem for weighted minimal spanning trees on random points. Ann. Appl. Probab. 6, 495–527 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lachièze-Rey, R., Peccati, G.: Fine Gaussian fluctuations on the Poisson space I: contractions, cumulants and geometric random graphs. Electron. J. Probab. 18(32) (2013)Google Scholar
  25. 25.
    Lachièze-Rey, R., Peccati, G.: Fine Gaussian fluctuations on the Poisson space II: rescaled kernels, marked processes and geometric \(U\)-statistics. Stochast. Process. Appl. 123, 4186–4218 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Last, G., Ochsenreither, E.: Percolation on stationary tessellations: models, mean values and second order structure. J. Appl. Probab. 51, 311–332 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Last, G., Penrose, M.D.: Poisson process Fock space representation, chaos expansion and covariance inequalities. Probab. Theory Relat. Fields 150, 663–690 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Last, G., Penrose, M.: Percolation and limit theory for the Poisson lilypond model. Random Struct. Algorithms 42, 226–249 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Last, G., Penrose, M., Schulte, M., Thäle, C.: Moments and central limit theorems for some multivariate Poisson functionals. Adv. Appl. Probab. 46, 348–364 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Lee, S.: The central limit theorem for euclidean minimal spanning trees. Ann. Probab. 7, 996–1020 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Marinucci, D., Peccati, G.: Random Fields on the Sphere. Representation, Limit Theorems and Cosmological Applications. Lecture Notes of the London Mathematical Society, vol. 389. Cambridge University Press, Cambridge (2011)Google Scholar
  32. 32.
    Nash, J.: Continuity of solutions of parabolic and elliptic equations. Am. J. Math. 80, 931–954 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Nourdin, I., Peccati, G.: Normal Approximations with Malliavin calculus: From Stein’s Method to Universality. Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (2012)CrossRefzbMATHGoogle Scholar
  34. 34.
    Nourdin, I., Peccati, G., Reinert, G.: Second order Poincaré inequalities and CLTs on Wiener space. J. Funct. Anal. 257, 593–609 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Peccati, G.: The Chen-Stein method for Poisson functionals (2011). arXiv:1112.5051
  36. 36.
    Peccati, G., Prünster, I.: Linear and quadratic functionals of random hazard rates: an asymptotic analysis. Ann. Appl. Probab. 18, 1910–1943 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Peccati, G., Solé, J.L., Taqqu, M.S., Utzet, F.: Stein’s method and normal approximation of Poisson functionals. Ann. Probab. 38, 443–478 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Peccati, G., Taqqu, M.S.: Wiener Chaos: Moments Cumulants and Diagrams. Springer-Verlag, Berlin (2010)zbMATHGoogle Scholar
  39. 39.
    Peccati, G., Thäle, C.: Gamma limits and U-statistics on the Poisson space. ALEA 10, 525–560 (2013)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Peccati, G., Zheng, C.: Multi-dimensional Gaussian fluctuations on the Possion space. Electron. J. Probab. 15, 1487–1527 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Penrose, M.D.: Gaussian limits for random geometric measures. Electron. J. Probab. 12, 989–1035 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Penrose, M.D., Rosoman, T.: Error bounds in stochastic-geometric normal approximation. Fifth Colloquium on Mathematics and Computer Science (Blaubeuren, 2008), Discrete Math. Theor. Comput. Sci. Proc. AI, pp. 71–94 (2008)Google Scholar
  43. 43.
    Penrose, M.D., Yukich, J.E.: Central limit theorems for some graphs in computational geometry. Ann. Appl. Probab. 11, 1005–1041 (2001)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Penrose, M.D., Yukich, J.E.: Limit theory for random sequential packing and deposition. Ann. Appl. Probab. 12, 272–301 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Penrose, M.D., Yukich, J.E.: Normal approximation in geometric probability. In: Barbour, A., Chen, L. (eds.) Stein’s Method and Applications. Singapore University Press, Singapore (2005)Google Scholar
  46. 46.
    Privault, N.: Stochastic Analysis in Discrete and Continuous Settings with Normal Martingales. Springer, Berlin (2009)CrossRefzbMATHGoogle Scholar
  47. 47.
    Reitzner, M., Schulte, M.: Central limit theorems for U-statistics of Poisson point processes. Ann. Probab. 41, 3697–4427 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Schneider, R., Weil, W.: Stochastic and Integral Geometry. Springer, Berlin (2008)CrossRefzbMATHGoogle Scholar
  49. 49.
    Schreiber, T.: Limit Theorems in Stochastic Geometry. New Perspectives in Stochastic Geometry, pp. 111–144. Oxford Univ. Press, Oxford (2010)zbMATHGoogle Scholar
  50. 50.
    Schulte, M.: Normal approximation of Poisson functionals in Kolmogorov distance. J. Theor. Probab. (2012, to appear)Google Scholar
  51. 51.
    Schulte, M.: A central limit theorem for the Poisson-Voronoi approximation. Adv. Appl. Math. 49, 285–306 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Schulte, M., Thäle, Ch.: The scaling limit of Poisson-driven order statistics with applications in geometric probability. Stochast. Process. Appl. 122, 4096–4120 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Schulte, M., Thäle, Ch.: Central limit theorems for the radial spanning tree (2014). arXiv:1412.7462
  54. 54.
    Spodarev, E. (ed.): Stochastic Geometry, Spatial Statistics and Random Fields. Asymptotics Methods. Lecture Notes in Mathematics, vol. 2068. Springer, Berlin (2013)Google Scholar
  55. 55.
    Spodarev, E.: Limit theorems for excursion sets of stationary random fields. In: Modern Stochastics and Applications. Springer Optimization and its Applications (2013)Google Scholar
  56. 56.
    Víquez, J.: On the second order Poincaré inequality and CLT on Wiener-Poisson space (2012). arXiv:1104.1837
  57. 57.
    Wu, L.: A new modified logarithmic Sobolev inequality for Poisson point processes and several applications. Probab. Theory Relat. Fields 118, 427–438 (2000)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Günter Last
    • 1
  • Giovanni Peccati
    • 2
  • Matthias Schulte
    • 1
  1. 1.Institute of StochasticsKarlsruhe Institute of TechnologyKarlsruheGermany
  2. 2.Mathematics Research UnitLuxembourg University LuxembourgLuxembourg

Personalised recommendations